LIPOHYPERTROPHY – Learning the hard way!

I have been reluctant to write this article for a variety of reasons.  Firstly, I am embarrassed!  Secondly, I am angry, and thirdly, I am not really the type to expose myself to the world, especially my abdomen.  I am writing it however, because all insulin users need to know about LIPOHYPERTROPHY. As my daughter would say, “This shiz is real!”

Insulin_injection_sites_1_350

As you have probably guessed by now, I was recently diagnosed with lipohypertrophy and to put it mildly, I was shocked.  For those of you who know me, you know that when I am not seeing clients, I am reading and learning about diabetes.  That is basically all I do (I know – I am a diabetes nerd!) and therefore nothing should sneak up on me like lipohypertrophy did.  Yes, I was aware of this complication of injecting and yes, I saw those scary images of the worst case examples on the net, but still I never clued in….

“Who knew those little bumps on my abdomen were not the unavoidable aftermath of the C-Section delivery of my daughter?  Perhaps if I had seen other images, not just the worst case example, I might have clued in.   This is why my sugars baffled me sometimes and my insulin dosing had been inconsistent.  While counting down the days waiting to see my Endocrinologist, I tried everything I could think of, but until my Endo said, “Show me your injection sites”, followed by, “You have lipohypertrophy”, I was at a loss.  I just could not figure out why I was doing everything right but my results were anything but. To say this was a humbling experience is barely scratching the surface.

Until that moment, no one, since the day I was diagnosed and taught to do a shot 24 years ago, has ever checked my injection sites.

WHY?

Being the diabetes nerd that I am I went straight home to start my research.”  This is what I learned:

Lipohypertrophy, according to today’s answer to everything: Wikipedia, is “a common, minor, chronic complication of diabetes mellitus.”  Lipohypertrophy refers to a lump under the skin caused by accumulation of extra fat at the site of many subcutaneous injections of insulin.  It may be unsightly, mildly painful, and may change the timing or completeness of insulin action. 

  • At the International Diabetes Federation Congress in 1997, researchersI. Franzen and J. Ludbigsson cited a study that advised doctors to “look for lipohypertrophy in all patients being treated with insulin, particularly in patients with erratic glycemic control”.  Their study showed that A1C fell from 7.9% to 7.0% in three months following a review of proper injection technique…, with a significant reduction in insulin requirement. “Indeed, patients should be advised to reduce their insulin doses once they begin to rotate injection sites, as they may develop hypoglycemia resulting from improved insulin absorption….”¹
  • Lipohypertrophy was the topic of the Lesson of the Week in the British Medical Journal in August 2003.  “Diabetes UK suggests that injection sites be examined each year for evidence of lipohypertrophy as part of patients’ annual diabetes review.… Advice to patients when they start insulin treatment to rotate sites is mandatory. Once sites of lipohypertrophy are identified, avoiding injecting into the area and rotating sites can improve glycemic control and reduce the lipohypertrophy.
  • In 2010 the Canadian Diabetes Association produced a handout for professionals called “The Needle Controversy and Beyond!” by Elaine M. Cooke, BScPharm RPh CDE.  “Lipohypertrophy is more common than we think: 50% of patients have or have had symptoms suggestive of lipohypertrophy.  Injection sites should be examined by healthcare providers for signs of lipohypertrophy. Patients should be taught to recognize the signs and avoid injecting in these areas. How often insulin injection sites are rotated is related to the incidence of lipohypertrophy. Patients need to be taught the relationship between site rotation and lipohypertrophy; tell them to rotate through injection sites, using each site for one week. Needle reuse is also related to lipohypertrophy. Explain to patients that trauma to tissue can be decreased by rotating sites and using new needles.”²

Risk factors for lipohypertrophy include frequent injection at the same site, type of insulin, number of injections a day, total daily dose of insulin, reuse of needles, and use of pen devices rather than syringes.  Injection into lipohypertrophied sites can lead to problems with glycemic control. Evidence indicates that insulin absorption can be significantly delayed, leading to erratic glycemic control and unpredictable hypoglycemia.” ³

In 2012, the Diabetes Educator recommended that, “Diabetes educators need to reevaluate how they provide instruction for the administration of insulin and other injectable medications….Periodic reassessment of injection technique, including suspension of cloudy insulins and inspection of injection sites for lipohypertrophy is a critical aspect of the role of the diabetes educator.⁴

Why something common, yet so critical, was never mentioned to me may be why I feel so frustrated?  With regard to reusing needles, I knew it was frowned upon, but I never knew why. If I had known that reusing needles could have an impact on my control OR that I could develop a complication because of it I would have reconsidered this practice.  I thought it was to avoid pain and as someone who cares about my impact on the environment I just didn’t feel right about creating so much waste.  In the end, as a strong advocate of self-management I blame myself for not knowing better.  Understanding the consequences or potential consequences of our behavior means we are making informed decisions.

The research indicates that lipohypertrophy goes away in most cases within 8 to 12 weeks.  I’m at 22 weeks now and although the problem area is much smaller it has not disappeared.  There is good news however: my control is back to where it should be and I am taking significantly less insulin. 

  • Keep rotating those injection sites
  • Do not re-use needles
  • Ask your doctor or Certified Diabetes Educator to check your injection sites  at least once each year
  • Keep learning all you can

ENDNOTES

¹I Franzen and J Ludvigsson, International Diabetes Federation Congress, Helsinki, 1997.

²http://www.diabetes.ca/documents/for-professionals/DC–Winter_2010–E.Cooke_.pdf

³Poor glycaemic control caused by insulin induced lipohypertrophy, (BMJ 2003;    327:383 British Medical Journal)

⁴The Diabetes Educator, September/October 2012; vol. 38, 5: pp. 635-643. First   published on August 15, 2012. Translating the Research in Insulin Injection Technique: Implications for Practice, Rita Saltiel-Berzin, Marjorie Cypress and Michael Gibney

Bonus reading:

http://fit4diabetes.com/files/2613/3102/3031/FIT_Recommendations_Document.pdf

 

 

 

 

 

 

This entry was posted in Uncategorized. Bookmark the permalink.

Comments are closed.